Patients receiving treatment with radioisotopes should be warned that they may trigger radiation alarms, say doctors in this week's British Medical Journal.
Their advice follows the case of a patient who activated an airport radiation detector six weeks after receiving radioiodine therapy. He was detained and subjected to extensive search and questioning. Luckily he was carrying his treatment card with him and was released after a prolonged delay and considerable embarrassment.
Treatment of disease with radiotherapy is common (usually with x-rays or ingestion of radioisotopes). Radioisotopes are used in many diagnostic and therapeutic procedures. These render patients temporarily radioactive, which can activate radiation detectors.
But doctors show a worrying lack of awareness about such potential problems, argue the authors. As a result, patients are not adequately warned about persisting radioactivity and precautions that need to be taken.
They searched the literature and found four other cases that further highlight the problem. One involved two patients attempting to enter the White House in the US for a public tour, and another involved a man triggering the security alarm at his bank.
Patients receiving Iodine-131 therapy should be particularly careful because they may trigger an alarm up to 95 days after treatment, they add.
Following this incident their Nuclear Medicine department has now amended the radionuclide card given to patients receiving radioiodine treatment to read: “Airport alarms may be triggered for up to 12 weeks after receiving your therapy dose.”